Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS La Crosse, WI

August 5, 2019Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 4:33 PM CDT for Wabasha County, Winona County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 4:33 PM CDT (21:33 UTC)
Expired
Aug 5, 2019, 5:15 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:37 PM CDTHAIL 1Plainview, MNPHOTO ON SOCIAL MEDIA.
Aug 5, 4:37 PM CDTHAIL 1.25Plainview, MNTRAINED SPOTTERS REPORTED QUARTER TO HALF DOLLAR SIZE HAIL IN THE CITY OF PLAINVIEW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS53 KARX 052133
SVRARX
MNC157-169-052215-
/O.NEW.KARX.SV.W.0079.190805T2133Z-190805T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
433 PM CDT Mon Aug 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Winona County in southeastern Minnesota...
  Southeastern Wabasha County in southeastern Minnesota...

* Until 515 PM CDT.

* At 433 PM CDT, a severe thunderstorm was located over Elgin, or 15
  miles northeast of Rochester, moving east at 25 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Buffalo City around 510 PM CDT.

Other locations impacted by this severe thunderstorm include
Rattlesnake Ridge, Weaver, Bremen, County Roads 79 And 2, West
Newton, Beaver and State Road 42 And County 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4428 9190 4426 9190 4425 9189 4423 9189
      4421 9188 4412 9187 4412 9232 4421 9232
TIME...MOT...LOC 2133Z 263DEG 23KT 4414 9221 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
3 follow-up statements
073 
WWUS53 KARX 052140
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
440 PM CDT Mon Aug 5 2019

MNC157-169-052215-
/O.CON.KARX.SV.W.0079.000000T0000Z-190805T2215Z/
Winona MN-Wabasha MN-
440 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN WINONA AND SOUTHEASTERN WABASHA COUNTIES...

At 439 PM CDT, a severe thunderstorm was located over Plainview, or
16 miles south of Wabasha, moving east at 25 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters. Half dollar sized hail has been 
         reported in Plainview as of 436 PM.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Buffalo City around 510 PM CDT.

Other locations impacted by this severe thunderstorm include
Rattlesnake Ridge, Weaver, Bremen, County Roads 79 And 2, West
Newton, Beaver and State Road 42 And County 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4428 9190 4426 9190 4425 9189 4423 9189
      4421 9188 4412 9187 4412 9232 4421 9232
TIME...MOT...LOC 2139Z 263DEG 23KT 4414 9215 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
181 
WWUS53 KARX 052150 RRA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
450 PM CDT Mon Aug 5 2019

MNC157-169-052215-
/O.CON.KARX.SV.W.0079.000000T0000Z-190805T2215Z/
Winona MN-Wabasha MN-
450 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN WINONA AND SOUTHEASTERN WABASHA COUNTIES...

At 450 PM CDT, a severe thunderstorm was located 5 miles east of 
Plainview, or 14 miles southwest of Alma, moving east at 25 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Buffalo City around 510 PM CDT.

Other locations impacted by this severe thunderstorm include
Rattlesnake Ridge, Weaver, West Newton, Beaver, State Road 42 And
County 14, County Roads 28 And 31 and Minneiska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4428 9190 4426 9190 4425 9189 4423 9189
      4421 9188 4412 9187 4412 9208 4424 9213
TIME...MOT...LOC 2150Z 263DEG 23KT 4415 9205 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
376 
WWUS53 KARX 052208
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
508 PM CDT Mon Aug 5 2019

MNC157-169-052218-
/O.EXP.KARX.SV.W.0079.000000T0000Z-190805T2215Z/
Winona MN-Wabasha MN-
508 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINONA AND
SOUTHEASTERN WABASHA COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4428 9190 4426 9190 4425 9189 4423 9189
      4421 9188 4412 9187 4412 9208 4424 9213
TIME...MOT...LOC 2208Z 263DEG 23KT 4416 9190 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:09 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 2:09 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
209 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 5 2019

At 2 PM, temperatures were in the 70s across Clark and Taylor
counties in north-central Wisconsin and ranged from the mid-80s
to lower 90s across the remainder of the area. Strong to severe
storms had developed along an outflow boundary across central
Wisconsin. There was a report up to a tennis ball hail in the Twin
Cities from a left moving supercell. ML CAPES south of this
convection ranged from 2500 to 3500 J/kg. We currently have
favorable effective supercell shear, but as the 700-500 mb speed
maximum moves east into the the Great Lakes this shear will
weaken as we move into the evening. Expect these strong to severe
storms to move southeast through southeast Minnesota and along and
north of Interstate 90 in Wisconsin this afternoon. The main
severe weather threats will be large hail and damaging wind.
However, could not rule out the potential for an isolated
tornado.

The severe weather threat for this evening will be highly
dependent upon whether the convection is able to produce a robust
cold pool or not. If this does not develop, there will be more of
a concern of the potential for flooding from training storms as
the line moves at a slower speed to the southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 209 PM CDT Mon Aug 5 2019

On Wednesday afternoon and night, a shortwave trough will
move southeast through the area. Surface dewpoints ahead of the
surface front will climb into the lower 70s. This will allow ML
CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to
6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear
ranges from 25 to 35 knots. If severe weather happens to develop,
the primary threat would be damaging winds.

From Thursday through Saturday, high pressure will provide dry
weather. High temperatures will range from the lower 70s to lower
80s and low temperatures will range from the upper 40s to upper
50s.

From Saturday night into Sunday, another northern stream short
wave will move southeast through the region. This system will
another round of showers and storms. Still a bit too early to
evaluate the severe weather possibilities with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Aug 5 2019

An approaching cold front will interact with an unstable airmass
over the region this afternoon to trigger showers and
thunderstorms. Timing for these storms has been adjusted a bit,
with the storms now expected to become more numerous after 21Z
and heading into the evening hours. There remains potential for
some severe storms capable of producing damaging winds and hail,
not to mention heavy rainfall. Most of the activity is expected to
move out of the vicinity of LSE and RST by 03Z. Models also
continue to show potential for MVFR ceilings developing behind the
cold front this evening, lingering into tonight with some hints
for perhaps even some IFR late tonight. Something that will
continue to be monitored.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
357 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon into the early
evening. Damaging winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances return Wednesday. A few could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 5, 1:50 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
150 PM CDT Mon Aug 5 2019

WIZ029-034-051930-
Jackson-Clark-
150 PM CDT Mon Aug 5 2019

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK AND NORTHERN
JACKSON COUNTIES...

At 147 PM CDT, numerous storms were between Eau Claire and
Marshfield Wisconsin in parts of western and central Wisconsin.
These storms will produce brief heavy rain, frequent lightning, and
hail up to penny size.

Locations impacted include...
Neillsville, Loyal, Greenwood, Price, Humbird, and Hatfield.

If you have outdoor plans, seek shelter. A Severe Thunderstorm Watch
is in effect for this area until 10 PM.

LAT...LON 4441 9117 4460 9115 4460 9092 4476 9092
      4480 9032 4441 9032
TIME...MOT...LOC 1847Z 240DEG 49KT 4472 9096

Shea
Special weather statement, Aug 5, 2:50 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 PM CDT Mon Aug 5 2019

WIZ017-052045-
Taylor-
250 PM CDT Mon Aug 5 2019

...STRONG THUNDERSTORMS APPROACHING TAYLOR COUNTY...

At 247 PM CDT, a strong thunderstorm was located near Chetek, or 14
miles southeast of Rice Lake, moving east at 50 mph. This storm has
a history of large hail, frequent lightning, and torrential rain.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...Medford, Jump River, Gilman, and the
flowage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4538 9092 4538 9004
TIME...MOT...LOC 1947Z 273DEG 41KT 4533 9156

Shea
Local storm report, Aug 5, 3:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             WESTBORO 4E             45.35N 90.22W
08/05/2019  E0.25 INCH       TAYLOR             WI   CO-OP OBSERVER

            OBSERVER ESTIMATED SLIGHTLY LARGER THAN PEA
            SIZE HAIL.

&&

DTJ
Special weather statement, Aug 5, 4:07 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
407 PM CDT Mon Aug 5 2019

MNZ086-052145-
Dodge-
407 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL IMPACT DODGE COUNTY THROUGH 530 PM...

At 405 PM CDT, a strong thunderstorm was located 7 miles northeast of
Ellendale, or 8 miles south of Owatonna, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm as it crosses southern Dodge County through 530 PM.

Locations possibly impacted include...

Dodge Center, Mantorville, Kasson, Hayfield, Claremont, Wasioja,
Oslo, and Eden.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

LAT...LON 4413 9305 4413 9268 4385 9268 4385 9304
TIME...MOT...LOC 2105Z 284DEG 19KT 4396 9321

Lawrence

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:07 PM CDTSpecial Weather StatementARXDodge38 min
Aug 5, 4:17 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha43 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningARXWabasha66 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningARXDodge50 min
Aug 5, 4:39 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha18 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningARXWinona46 min
Aug 5, 5:29 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona46 min
Aug 5, 5:35 PM CDTSevere Thunderstorm WarningARXMower26 min
Aug 5, 6:02 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha43 min
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningARXWinona26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.